Alert archive / North Carolina / Wind Advisories in 2022

Wind Advisory 12, NWS Blacksburg, VA

November 11, 2022Ashe County, Watauga County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this wind advisory at Nov 11, 2022, 3:10 AM EST for Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Nov 11, 2022, 3:10 AM EST (08:10 UTC)
Expired
Nov 11, 2022, 7:00 PM EST
In force
16 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2022-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2022-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WWUS71 KRNK 110810
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
310 AM EST Fri Nov 11 2022

NCZ001-018-VAZ015-111700-
/O.NEW.KRNK.WI.Y.0012.221111T0810Z-221112T0000Z/
Ashe-Watauga-Grayson-
Including the cities of West Jefferson, Boone, Independence, 
Whitetop, Troutdale, and Volney
310 AM EST Fri Nov 11 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 55 mph.

* WHERE...In North Carolina, Ashe and Watauga Counties. In 
  Virginia, Grayson County.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Heavy rain will accompany some of the
  stronger winds. Be prepared for reduced visibility when
  traveling today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
988 
WWUS71 KRNK 111558
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1058 AM EST Fri Nov 11 2022

NCZ001-018-VAZ015-120000-
/O.CON.KRNK.WI.Y.0012.000000T0000Z-221112T0000Z/
Ashe-Watauga-Grayson-
Including the cities of West Jefferson, Boone, Independence, 
Whitetop, Troutdale, and Volney
1058 AM EST Fri Nov 11 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...In North Carolina, Ashe and Watauga Counties. In 
  Virginia, Grayson County.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Heavy rain will accompany some of the 
  stronger winds. Be prepared for reduced visibility when 
  traveling today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
808 
WWUS71 KRNK 112345
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
645 PM EST Fri Nov 11 2022

NCZ001-018-VAZ015-120045-
/O.EXP.KRNK.WI.Y.0012.000000T0000Z-221112T0000Z/
Ashe-Watauga-Grayson-
Including the cities of West Jefferson, Boone, Independence, 
Whitetop, Troutdale, and Volney
645 PM EST Fri Nov 11 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING...

The weakening remnants of Tropical Cyclone Nicole have moved into
the central Appalachians, and winds will continue to steadily
diminish. Gusty winds from the northwest will continue across the
mountains this evening, but these are expected to remain below 
Wind Advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 11, 3:07 AM EST, 3 minutes earlier.

Area forecast discussion, Nov 11, 3:07 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
307 AM EST Fri Nov 11 2022

.SYNOPSIS...
Rain will continue in the area tonight as Tropical Depression
Nicole tracks toward the Mid Atlantic region. A strong cold
front will cross the area on Saturday, ending the precipitation,
but bring in more wind and much colder air. Dry weather and
below normal temperatures temperatures are expected Sunday and
Monday under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 250 AM EDT Friday...

   Wind Advisory today in Grayson County into northwest NC.

First of three primary band of moderate to intense showers
crossing through Virginia early this morning. High-Res guidance
has the next crossing through northern North Carolina into
central Virginia roughly between 10Z/5AM and 18Z/1PM with the
core of remnant tropical system.

So most locations will have a more concentrated period of showers
lasting around 4 hours, a break with less coverage and intensity,
then the next band with another 3 to 4 hours of more numerous
showers with more intense rainfall.

Isolated thunderstorms, some with rotation are possible in either
band, but development of more intense cells will depend on heating
and building some surface-based CAPE. Based on when the SREF has a
500J/Kg CAPE that would put the highest potential from 10AM to 6PM.

As the center of the system moves into northern Virginia wind
veer to the southwest then west but will remain gusty.
Precipitation end east of the Blue Ridge but fill in on the
western upslope areas of the central Appalachians.

Winds above the surface will peak around 45 to 60 knots out of the
southeast this morning. Wind gusts at the highest elevations will be
in the 40 to 50 mph range. Enhanced winds will also be possible with
the bands of showers coming through but that shorter time scale will
be handled with Special Weather Statements or Severe Thunderstorm
Warnings if needed.

Again expecting non-diurnal temperature trends today as dew points
rise into the 60s ahead of the tropical system. Staying close to NBM
guidance for lows tonight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 200 PM EST Thursday...

Remnants of Nicole will quickly exit to the northeast on Saturday as
it is picked up by an approaching upper trough. This trough and
associated front will provide a few more showers, mainly for the
western mountains. Downsloping east of the mountains should preclude
any precipitation on Saturday. Front will progress through the area
on Saturday and drier air works in as high pressure builds in from
the north for Sunday.

Will be quite a temperature spread during the day Saturday. Areas
west of the Blue Ridge/higher elevations will remain in the upper
40s to lower 50s as cold air advection works east. However, will not
see it make it east of the Blue Ridge until Saturday night, so
daytime highs in the Piedmont/lower elevations could still top 70F
in spots. Much cooler air arrives for Sunday with many of the higher
elevations remaining in the 30s. Widespread 40s and some lower 50s
elsewhere.

Lows Sunday night will be the coolest of the season so far. Winds
will subside as high pressure begins to center overhead, along with
clear skies, should radiate nicely and see some temperatures in
favored sheltered valleys get into the teens. Widespread 20s
elsewhere.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 145 PM EST Thursday...

High pressure will continue to shift east into the Great Lakes
region on Monday, while a upper shortwave will cross through the
Southern Plains. As a result, weak surface low will traverse along
the Gulf States and moisture will spread north. High pressure wedges
south along the Appalachians as moisture spreads northward on
Tuesday. Still a bit of uncertainty with regards to the strength of
this system. The 12z ECMWF has this system stronger and further
north in a more amplified upper pattern, whereas the CMC/GFS has a
flatter upper flow, keeping the system suppressed as "southern
slider" into the Carolinas and southern Virginia. Regardless of how
far north or south it tracks, this looks to be a mainly cold rain
event with the possibility of some wintry mix at the onset for the
higher elevations. Went with a blend of guidance with most of the
area still seeing some light precipitation, along with the mention
of some snow.

High uncertainty remains throughout next week as the pattern remains
rather chaotic with another potential system towards the end of next
week. Temperatures will remain below normal through the period.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 100 AM EST Friday...

Expect multiple periods of showers with MVFR visibility due to
moderate to heavy rainfall rates and fog and IFR ceilings
throughout the TAF valid period.

Winds speeds will increase from the southeast and east as T.D.
Nicole approaches the Mid Atlantic region. Stronger winds will
be mixed to the surface after 12Z/7AM with gusts 20 to 30
kts.Gusts up to 40 knots are possible along the ridges. Expect
low level wind shear through 18Z/1PM at most sites.

As the center of Nicole reaches Virginia, will have to watch
for potential severe thunderstorms this afternoon especially
east of a line from MWK- ROA-CHO. Winds veer to the southwest
then west after 00Z/7PM as the system continues moving
northeast. Gusts will remain in the 15 to 25 kt range through
the evening.

Average confidence on ceilings, visibility and wind.

Extended Aviation Discussion...

Widespread MVFR to IFR conditions are expected until the system
exits the region late tonight.

A cold front will sweep across the region Saturday, associated
with lingering showers and falling temperatures. Expect MVFR
conditions to persist in southeast West Virgina through
Saturday night. Winds will also remain gusty this weekend in the
wake of the frontal passage with gusts 20 to 30 mph from the
northwest.

Drier air and VFR conditions arrive for Sunday and Monday.

Another system is likely to bring sub-VFR conditions and
precipitation for Tuesday and Tuesday night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through late tonight for VAZ015>017-032.
NC...Flood Watch through late tonight for NCZ001>003-018-019.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...AMS/PM
Hazardous weather outlook, Nov 10, 1:58 PM EST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
158 PM EST Thu Nov 10 2022

NCZ001>003-018-019-VAZ015>017-032-111900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-Patrick-
158 PM EST Thu Nov 10 2022

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH LATE
FRIDAY NIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms may produce strong to damaging wind Friday into Friday
evening. An isolated tornado is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ004>006-020-VAZ033>035-043>047-058-059-111900-
Stokes-Rockingham-Caswell-Yadkin-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
158 PM EST Thu Nov 10 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight risk of severe thunderstorms Friday into Friday
evening. The primary risk is isolated tornadoes and damaging wind.

The risk of excessive rainfall continues through Friday night.
Flooding is possible on small streams and creeks and on tributaries
of main stem rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ010>014-018>020-022>024-WVZ044-507-111900-
Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Monroe-Eastern Greenbrier-
158 PM EST Thu Nov 10 2022

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms may produce strong to damaging wind Friday into Friday
evening. An isolated tornado is possible.

The risk of excessive rainfall continues through Friday night.
Flooding is possible on small streams and creeks and on tributaries
of main stem rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ007-009-WVZ042-043-508-111900-
Tazewell-Smyth-Mercer-Summers-Western Greenbrier-
158 PM EST Thu Nov 10 2022

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The risk of excessive rainfall continues through Friday night.
Flooding is possible on small streams and creeks and on tributaries
of main stem rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 11, 1:48 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 AM EST Fri Nov 11 2022

VAZ022>024-033>035-044>047-058-059-110745-
Botetourt-Franklin-Halifax-Buckingham-Amherst-Campbell-Roanoke-
Bedford-Rockbridge-Pittsylvania-Charlotte-Appomattox-
148 AM EST Fri Nov 11 2022

...A LINE OF SHOWERS WILL AFFECT THE FOOTHILLS AND PIEDMONT OF
Virginia NORTH OF THE ROANOKE RIVER...INCLUDING BUENA VISTA...
LYNCHBURG...LEXINGTON AND ROANOKE...

At 145 AM EST, radar indicated  a band of showers located along a
line extending from near Hampden Sydney College to near Hollins.
Movement was northeast at 40 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Roanoke...
Lynchburg...
Buckingham...
Vinton...
Lexington...
Buena Vista...
and Bedford.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3734 7846 3733 7852 3740 7859 3726 7868
      3719 7868 3708 7844 3691 7849 3700 8014
      3778 7979 3780 7912 3772 7907 3768 7897
      3755 7890 3754 7884 3763 7882 3764 7872
      3775 7862 3776 7851 3780 7849 3769 7824
TIME...MOT...LOC 0645Z 206DEG 34KT 3720 7836 3735 8001

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 8:52 AM ESTSpecial Weather StatementRNKCaswell23 min
Nov 11, 9:51 AM ESTAreal Flood WarningRNKWatauga6 hr
Nov 11, 11:04 AM ESTAreal Flood WarningRNKAshe, Watauga5 hr
Nov 11, 3:54 PM ESTAreal Flood WarningRNKAshe, Watauga11 hr
Nov 11, 4:38 PM ESTSpecial Weather StatementRNKRockingham37 min
Nov 11, 5:15 PM ESTSpecial Weather StatementRNKRockingham30 min
Nov 11, 5:46 PM ESTSpecial Weather StatementRNKCaswell29 min
Nov 11, 1:48 AM ESTSpecial Weather StatementRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 6 more57 min
Nov 11, 3:41 AM ESTSpecial Weather StatementRNKCharlotte, Floyd, Franklin, Halifax, Henry, Montgomery and 5 more64 min
Nov 11, 5:13 AM ESTSpecial Weather StatementRNKAlleghany, Bath, Rockbridge, City of Buena Vista, City of Covington, City of Lexington32 min
Nov 11, 10:00 AM ESTSpecial Weather StatementRNKCity of Danville15 min
Nov 11, 10:22 AM ESTSpecial Weather StatementRNKPittsylvania23 min
Nov 11, 11:20 AM ESTSpecial Weather StatementRNKHenry, City of Martinsville25 min
Nov 11, 11:45 AM ESTSpecial Weather StatementRNKFranklin15 min
Nov 11, 11:48 AM ESTSpecial Weather StatementRNKPatrick27 min
Nov 11, 12:06 PM ESTSpecial Weather StatementRNKCity of Galax24 min
Nov 11, 12:12 PM ESTFlash Flood WarningRNKRoanoke, City of Roanoke3 hr
Nov 11, 12:13 PM ESTSpecial Weather StatementRNKCity of Roanoke17 min
Nov 11, 12:24 PM ESTTornado WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke21 min
Nov 11, 12:54 PM ESTSpecial Weather StatementRNKHenry21 min
Nov 11, 1:14 PM ESTSpecial Weather StatementRNKCity of Martinsville16 min
Nov 11, 1:17 PM ESTTornado WarningRNKHenry13 min
Nov 11, 1:38 PM ESTSpecial Weather StatementRNKFranklin22 min
Nov 11, 1:41 PM ESTTornado WarningRNKFranklin19 min
Nov 11, 2:34 PM ESTSpecial Weather StatementRNKBotetourt26 min
Nov 11, 2:43 PM ESTSpecial Weather StatementRNKCity of Galax32 min
Nov 11, 3:14 PM ESTSpecial Weather StatementRNKPittsylvania31 min
Nov 11, 3:16 PM ESTAreal Flood AdvisoryRNKRoanoke, City of Roanoke5 hr
Nov 11, 4:01 PM ESTSpecial Weather StatementRNKBedford29 min
Nov 11, 4:29 PM ESTSpecial Weather StatementRNKCity of Buena Vista31 min
Nov 11, 5:04 PM ESTSpecial Weather StatementRNKCity of Buena Vista26 min
Nov 11, 5:53 PM ESTAreal Flood AdvisoryRNKPittsylvania, City of Danville111 min
Nov 11, 6:15 PM ESTSpecial Weather StatementRNKAmherst, Bedford, Campbell, Pittsylvania, City of Danville, City of Lynchburg30 min
Nov 11, 6:45 PM ESTSpecial Weather StatementRNKAmherst, Appomattox, Campbell, Halifax, City of Lynchburg30 min

Nearby

Wind Advisories in North Carolina, 2022Wind Advisories in Virginia, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.